Prevention of headache and MOH (Medication Overuse Headaches)

Of course, in the vast majority of cases, withdrawal of a problematic medication should be accompanied by the beginning of preventative medications, taken on a daily basis. In fact, this course of treatment should be considered in all cases of frequent headaches and migraines. Possible preventative drugs include:

  • antidepressants, such as amitriptyline/Elavil;
  • anticonvulsants (‘neuronal stabilizing agents’), such as valproate/Depakote) and topiramate/Topamax;
  • antihypertensives, such as propranolol and other beta-adrenergic blockers; and
  • antihypertensives such as verapamil and other channel-blockers.

Combining two medications from the different classes listed here is common. The patient should of course be told that such prophylaxis can take several weeks or longer to show effect. The patient should know that this is normal and that the new medications should not be abandoned in the absence of significant side effects – and even then only with physician consultation. Although not extensively studied per se, the physician may want to prescribe a month’s course of preventative medication before even attempting drug reduction and withdrawal for MOH.

Some headache sufferers may need prophylactic medications for many years – essentially indefinitely – while others may have lasting effects after half a year. In any case, once prevention seems to have been stably achieved and the patient reports clearly having fewer headaches, prophylactic dosages can be titrated down. If on a combination of prophylactic drugs, only one should be titrated at a time. It is of course possible that adequate prevention is retained with a single drug – i.e., one of the medications has been titrated to zero. This is consistent with the notion of not giving more of a drug than is needed to achieve a desired end. If little reduction of a drug can be tolerated without headache reoccurrence, the effective dosage(s) should be continued, with another titration attempted after a year’s time. https://houstonheadache.com/prevention-of-headache-and-moh-medication-overuse-headaches/Patients experiencing reoccurrence of frequent headache upon prophylactic drug titration should be encouraged to report this as soon as it is apparent. The physician can then authorize going back to the dosage levels giving adequate prevention, rather than allowing the patient to resume medication overuse with analgesics or onset-abortive drugs such as triptans.

If you are suffering from one or more of these conditions, and you would like us to help, please call our office today at 713.467.4082.